Heavy Snow, Androscoggin
- When
- February 15, 2:00 AM EST to February 16, 12:00 PM EST
- Where
- Androscoggin forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 44.166, -70.206 (the zone’s center; the record gives no point)
An area of low pressure dropping southeast from Canada on the morning of the 15th combined with an area of low pressure moving northeast from the mid-Atlantic coast to form an intense storm over Nova Scotia by the morning of the 16th. A weak low pressure trough remained across the area on the 16th as the low moved away.
Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GYX wrote it up.
An area of low pressure dropping southeast from Canada on the morning of the 15th combined with an area of low pressure moving northeast from the mid-Atlantic coast to form an intense storm over Nova Scotia by the morning of the 16th. A weak low pressure trough remained across the area on the 16th as the low moved away. The combination of these two storms and the trough brought heavy snow to western Maine. Snowfall amounts ranged from about 16 inches in interior locations near the border with New Hampshire to several inches in Somerset and Waldo Counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before the first event at Feb 14, 10:33 PM EST, 3 hours 27 minutes earlier.
Area Forecast Discussion
National Weather Service Gray ME
1033 PM EST Tue Feb 14 2017
.SYNOPSIS...
Low pressure dropping southeast out of Canada tonight will merge
with low pressure tracking northeast off the southern New
England coastline tomorrow. This will cause an area of snow to
form over over northern New England, with the heaviest snow
falling over portions of central and western Maine. Low pressure
moves northeast into the Canadian Maritimes on Thursday morning,
bringing the snow to an end. Cold high pressure builds in
through Saturday. As the high moves east late this weekend, a
southwesterly flow will bring warmer air into northern New
England through much of the upcoming week.
&&
.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
1015 pm...Pushed back pops a little bit more tonight, and
adjusted temps, which have radiated in some spots, and will
continue to do so for a few more hours, before clouds roll in.
710 pm...Updates to POPs for this evening and temps overnight.
Mostly the POP update was to back off POPs in wrn NH for this
evening, keeping this mostly dry with mostly just some flurries
possible before midnight in the CT Valley. Temps are radiating a
bit better than forecast in clear skies this evening, especially
in the ern zones, and have lowered temps and mins in this area
tonight by a few degrees.
Previously...Temps will be tricky tonight...as dense cirrus
shield lifts NEwd. The clearing may allow temps to drop quickly
this evening...before WAA causing things to steady out or slowly
rise. This will have a big impact on things Wed...as a bust on
the colder side tonight could lead to some in situ cold air
damming when precip starts in the morning. That could hold off
any potential mix until later in the day...if at all.
Given that most of the storm will fall in the Wed/Wed night time
period that will be discussed in the next section.
&&
.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH WEDNESDAY NIGHT/...
Significant winter storm for parts of the forecast area...
This forecast revolves around two s/wv trofs...one in the Nrn
stream and one in the Srn stream. The Srn stream is forecast to
emerge off the Carolinas sparking secondary development of low
pressure. It is this low pressure that will interact with the
strong Nrn stream trof dropping thru Canada towards Lake Ontario
by early Wed.
For starters the WAA wing of the Nrn stream s/wv will lift over
the forecast area early Wed. This will likely produce a little
light snow...but mainly over the mtns. This will be followed by
the cold front...where low stability and strong forcing may lead
to snow squalls on the leading edge. At the same time strong
inflow will develop and transport moisture inland...especially
from the NH/ME border NEwd. And this is where the forecast gets
tricky.
Model forecasts and forecast soundings are favoring a warm
boundary layer. In fact forecast soundings are roughly 1000 to
1500 ft deep at the coast...becoming more shallow inland. This
is borderline for complete melting of snow before reaching the
ground. Additionally...though temps are colder aloft...they are
right around 0C or 1C at 950 mb near the coast. Again
borderline for all snow. For this reason I have introduced a
mix with rain near the coast...and lowered snow ratios to
something less than 10 to 1. That being said...these temp
forecasts are so borderline that even slight cooling or very
heavy precip may be enough to keep ptype all or mostly snow.
Either way...between 21z and 00z as the Nrn stream s/wv nears
the area and heights begin to fall...temps will rapidly cool
back towards the coast. Any rain or mix will likely flash back
over to heavy snow. Farther inland cooler temps and elevation
will help keep ptype all snow...and upslope against the SE
facing slopes will aid in both cooling and QPF enhancement. For
that reason I think the higher terrain will likely see the
highest snowfall totals. Also inland areas I have a higher
confidence in seeing 6 inches or more of snow...so I have
upgraded the watch to a winter storm warning for the interior.
On the SWrn edge of the strongest moisture transport inland I
have put up a winter wx advisory for parts of central NH. On the
coast I left the winter storm watch as is...given the high
uncertainty regarding temps and ptype.
The trend in model guidance has been to edge the mid and upper
level low centers SWwd with each new run. This has large
implications on the forecast. The farther SW these upper level
lows get the less likely it is that we see much dry slot in the
forecast area. I feel for at least SW NH at least some dry slot
is inevitable...but for the rest of the area this could mean the
difference in several inches of snow. Farther SW would also tug
the best inflow in the direction of the NH border as well. It
would also allow the forecast area to get in on more of the
forcing from strong frontogenesis as the mid level lows rapidly
develop in the Gulf of ME.
There is a higher than normal bust potential with this
system. Many small and difficult to resolve details will play a
large role in snowfall totals. Suffice it to say...the highest
snowfall amounts will be in a more focused area than the last
snow storm...not to mention a lower magnitude. The area that
ultimately sees a foot or more will be hard to pin down from the
general 6 or more inches of accumulation.
&&
.LONG TERM /THURSDAY THROUGH TUESDAY/...
Low pressure moves off into the Canadian Maritimes on Thursday,
bringing the snow to an end from west to east. There could be
some lingering upslope snows in the mountains into Thursday
night, but otherwise expect clearing conditions with cold
temperatures through Friday. High pressure axis moves into
western New England Friday night and could bring the best
radiational cooling night. Dewpoints in the teens should set the
floor for overnight lows.
The high moves east across the area on Saturday with warmer
temperatures arriving behind it. A building ridge of high
pressure over the center of the continent will provide a warm
source of air flowing into New England and block any moisture-
laden storm systems from impacting our area. Temperatures in
the 40s will be common into next week.
&&
.AVIATION /03Z WEDNESDAY THROUGH SUNDAY/...
Short Term...VFR conditions expected for the first part of the
overnight. WAA and onshore will gradually lower CIGs to MVFR
before 12z. HIE and LEB are most likely to see some IFR VSBY in
-SN around 12z. Areas of IFR will overspread the rest of the
forecast area thru 18z Wed. -RA may mix in at
MHT...PSM...PWM...and RKD during the day. Confidence is low on
ptype at those terminals. SN to +SN in the evening and
overnight...especially at Wrn ME terminals. IFR conditions
continue into Thu before gradually improving. HIE will hang onto
MVFR thru Thu in upslope SHSN.
Long Term...Should see conditions becoming VFR on Thursday
outside of the mountains where MVFR ceilings and occasional snow
showers persist into Thursday night or Friday. VFR continues
through the weekend.
&&
.MARINE...
Short Term...Seas continue to diminish across the outer waters.
There are some wave heights in excess of 5 ft...though the
period is beginning to lengthen quite a bit. Will focus on the
winds and seas coming back up Wed into Wed night and issue a SCA
for that period. There may be a brief window for near gale force
gusts...but confidence was not high enough for a headline at
this time.
Long Term...Cold offshore winds will likely keep small craft
advisory conditions going through Friday, but winds diminish as
high pressure moves over the area on Saturday.
&&
.GYX WATCHES/WARNINGS/ADVISORIES...
ME...Winter Storm Warning from 7 AM Wednesday to 10 AM EST Thursday
for MEZ012>014-018>022.
Winter Storm Warning from 7 AM Wednesday to 7 PM EST Thursday
for MEZ007>009.
Winter Storm Watch from 6 AM EST Wednesday through Thursday
morning for MEZ023>028.
NH...Winter Storm Warning from 7 AM Wednesday to 10 AM EST Thursday
for NHZ004-006.
Winter Weather Advisory from 7 AM Wednesday to 7 AM EST
Thursday for NHZ005-007>010.
Winter Storm Warning from 7 AM Wednesday to 7 PM EST Thursday
for NHZ001>003.
MARINE...Small Craft Advisory from 7 AM to 7 PM EST Wednesday for
ANZ150>154.
&&
SYNOPSIS...
NEAR TERM...Cempa/Legro
SHORT TERM...Legro
LONG TERM...Kimble
AVIATION...
MARINE...Hazardous Weather Outlook National Weather Service Gray ME 500 PM EST Tue Feb 14 2017 MEZ012>014-018>022-NHZ004-006-152200- Southern Oxford-Southern Franklin-Southern Somerset-Interior York- Interior Cumberland-Androscoggin-Kennebec-Interior Waldo- Northern Carroll-Southern Carroll- 500 PM EST Tue Feb 14 2017 ...WINTER STORM WARNING IN EFFECT FROM 7 AM WEDNESDAY TO 10 AM EST THURSDAY... This Hazardous Weather Outlook is for Maine...south central Maine...southwest Maine...western Maine and northern New Hampshire. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Please listen to NOAA Weather Radio or go to weather.gov on the internet for more information about the following hazards. Winter Storm Warning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NHZ005-007>010-152200- Southern Grafton-Sullivan-Merrimack-Belknap-Strafford- 500 PM EST Tue Feb 14 2017 ...WINTER WEATHER ADVISORY IN EFFECT FROM 7 AM WEDNESDAY TO 7 AM EST THURSDAY... This Hazardous Weather Outlook is for central New Hampshire and northern New Hampshire. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Please listen to NOAA Weather Radio or go to weather.gov on the internet for more information about the following hazards. Winter Weather Advisory. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MEZ023>028-152200- Coastal York-Coastal Cumberland-Sagadahoc-Lincoln-Knox-Coastal Waldo- 500 PM EST Tue Feb 14 2017 ...WINTER STORM WATCH IN EFFECT FROM WEDNESDAY MORNING THROUGH THURSDAY MORNING... This Hazardous Weather Outlook is for south central Maine and southwest Maine. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Please listen to NOAA Weather Radio or go to weather.gov on the internet for more information about the following hazards. Winter Storm Watch. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MEZ007>009-NHZ001>003-152200- Northern Oxford-Northern Franklin-Central Somerset-Northern Coos- Southern Coos-Northern Grafton- 500 PM EST Tue Feb 14 2017 ...WINTER STORM WARNING IN EFFECT FROM 7 AM WEDNESDAY TO 7 PM EST THURSDAY... This Hazardous Weather Outlook is for west central Maine...western Maine and northern New Hampshire. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Please listen to NOAA Weather Radio or go to weather.gov on the internet for more information about the following hazards. Winter Storm Warning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NHZ011>015-152200- Cheshire-Eastern Hillsborough-Interior Rockingham-Coastal Rockingham- Western And Central Hillsborough- 500 PM EST Tue Feb 14 2017 This Hazardous Weather Outlook is for New Hampshire and southern New Hampshire. .DAY ONE...Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Light snow is expected Wednesday into Wednesday night across southernmost New Hampshire. Light accumulations are possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ANZ150>154-152200- Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM- Penobscot Bay- Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM- Casco Bay- Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out 25 NM- 500 PM EST Tue Feb 14 2017 This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. A few gale force gusts are possible outside the bays on Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The national radar mosaic for the moment the first event began.
9 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Maine in 2017Every state in 2017This day in weather historyWarnings in Maine, February 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 676585, 676586, 676587, 676588, 676589, 676590, 676591, 676592, 676593.